Well, I’ve been absent since late August. I guess I ran out of things to say (been stuck in a holding pattern for a while) and wasn’t feeling up to being very social.
I’m in a bit of a complicated situation. Scott can attest to this … considering I weighted down his inbox with a book-size e-mail about the matter.
It occurred to me that, except for the first couple of months, I’ve been on drugs for this stupid thing for more than 2.5 years. And, I realized, I have no idea what my baseline is. (That is, if I wasn’t on any medicines at all, how would I be doing?)
I’m not so much concerned about all the preventatives I’ve had – it’s the benzos. From near the onset, I’ve been on a once-daily benzo. First Valium, later Xanax. The dose is a moderate 2 mg.
I know benzos – especially the short-acting ones – can themselves cause lots of symptoms, mainly when taken a for long time. So I wondered: “Am I still experiencing dizziness from migraine-associated vertigo … or from Xanax?”
It’s entirely possible for such drugs to gradually mimic / cause the same symptoms they once relieved. I found a manual by Heather Ashton, a leading expert on benzos. Tolerance / dependence can produce withdrawal-like symptoms, she said, and also: “Drug withdrawal reactions in general tend to consist of a mirror image of the drugs’ initial effects.”
So the upshot of it all is, if I want to know what I’m really dealing with, I have to get rid of the drugs (and allow a few months for some “reprogramming” upstairs). For all I know, the MAV cycle could have been shut off months ago (from one drug or another), and I’ve stayed dizzy due to a benzo.
Now I have find a taper plan. Unnerving, considering I’ve had a drug as a daily “lifeline” for so long – and not knowing what’s down the road. But I guess it’s the only way.
Well, that’s the “slightly less than fascinating” story of the last two months of my so-called life.